Nebraska, 2008

Hail in Nebraska, August 2, 2008

August 2, 2008 · NWS LBF · 2 events in 2 counties and zones

Isolated, multicellular thunderstorms developed during the evening hours across north central Nebraska and produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated, multicellular thunderstorms developed during the evening hours across north central Nebraska and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 2:13 PM CST, 7 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 2:13 PM CST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT SAT AUG 2 2008

.SYNOPSIS...
SURFACE LOW OVER WESTERN SOUTH DAKOTA WITH WARM FRONT LIFTING TO
THE NORTHEAST OVER CENTRAL NEBRASKA TRAILING COOL FRONT INTO
CENTRAL WYOMING.

&&

.DISCUSSION...

NEAR TERM MODELS IN VERY GOOD AGREEMENT. HAVE USED BLEND FOR THE
FORECAST. FORECAST SOUNDING THIS MORNING VERY DRY IN MID LEVELS
WITH MASSIVE CAPES VERY NEAR TO FORECAST MAX TEMP OF 107. SOME
ECHOES IN THE PANHANDLE AND HAVE INCLUDED ISO POPS INTO THE
EVENING OUT WEST. ANY T THAT DEVELOP WILL BE CAPABLE OF STRONG
WINDS AND SPRINKLES. HOT AND MUGGY TO THE EAST WITH THE HEAT
ADVISORY WILL CONTINUE BOTH ADVISORY AND RED FLAG WARNING. NOT AS
WARM ON SUNDAY AS H5 RIDGE FLATTENING IN RESPONSE TO UPPER LOW
OVER CENTRAL CANADA. TDS TO RETURN BUT COOLER TEMPERATURES SHOULD
PRECLUDE ADVISORIES AND WARNINGS ON SUNDAY. FRONTAL BOUNDARY DROPS
THROUGH FORECAST AREA ON MONDAY WITH POPS INCREASED THROUGH THE
EVENING. IN THE EXTENDED TEMPERATURES COOL SOME 5 TO 10 DEGREES
TUESDAY WITH FROPA AND THEN PRECIPITATION SHIFTING TO THE
PANHANDLE. NEXT SYSTEM TO PASS THROUGH WEDNESDAY THURSDAY TIME
FRAME WITH POPS INCREASED AS MOISTURE RETURNS. COOLER THROUGH THE
WEEKEND AS RIDGE SHARPENS TO THE WEST AND GREAT LAKES TROUGH
DEEPENS.

&&

.AVIATION...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE PANHANDLE THIS AFTERNOON AND MOVE NORTHEAST INTO NORTH CENTRAL
NE BETWEEN 00Z AND 09Z.  WITH THE VERY DRY CONDITIONS IN THE LOWER
LAYERS OF THE ATMOSPHERE...THE BIGGEST THREAT WITH THE THUNDERSTORMS
WILL BE WIND GUSTS.  WIND GUSTS COULD BE AS HIGH AS 60 MPH.  VSBY
AND CIGS WILL LIKELY STAY VFR.  ISOLATED THUNDERSTORMS WILL DEVELOP
ONCE AGAIN OVER THE PANHANDLE SUNDAY AFTERNOON AND SPREAD
NORTHEASTWARD AFTER 00Z MON.

&&

.FIRE WEATHER...

WITH SURFACE TEMPERATURES REACHING RECORD NUMBERS...FROM 104F-110F
ACROSS THE VERY SOUTH...SOUTHERLY WINDS GUSTING TO 25 MPH...AND
RELATIVE HUMIDITIES IN THE TEENS...WILL CONTINUE THE RED FLAG
WARNING UNTIL 02Z THIS EVENING.  A WEAK FRONT ALONG THE NE/SD BORDER
EARLY SUN MORNING WILL SLIDE SOUTH THROUGH THE DAY SUN.  HIGHER
DEWPOINTS WILL WRAP INTO THE AREA BEHIND THE FRONT.  THIS WILL KEEP
MINIMUM RELATIVE HUMIDITIES FROM BOTTOMING OUT...THEY WILL BE IN THE
20S AND 30S ACROSS THE AREA.  THEREFORE WILL NOT ISSUE A FIRE
WEATHER WATCH FOR SUN.  HIGHER HUMIDITIES AND A NEARLY STATIONARY
FRONT WILL PROVIDE ENOUGH INGREDIENTS FOR A FEW THUNDERSTORMS
INITIALLY DEVELOPING OVER THE PANHANDLE SUN AFTERNOON AND THEN
MOVING TO THE NORTHEAST OVER WESTERN NEBRASKA SUN NIGHT.  SOUTHEAST
WINDS AND HIGHER HUMIDITY WILL PREVAIL THROUGH MUCH OF NEXT
WEEK...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS EACH EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 9 PM CDT
THIS EVENING FOR NEZ210-219.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ027>029-038.

&&

DDB/POWER
Hazardous weather outlook, Aug 2, 2:57 PM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT SAT AUG 2 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-032100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
357 PM CDT SAT AUG 2 2008 /257 PM MDT SAT AUG 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A HEAT ADVISORY AND A RED FLAG WARNING CONTINUE TO THIS EVENING
UNTIL 9 PM CDT ACROSS SOUTHWEST AND WESTERN NEBRASKA. VERY HOT
TEMPERATURES ACROSS THE SOUTHWEST WILL BE SLOW TO FALL OFF THIS
EVENING AS TEMPERATURES ARE ONLY EXPECTED TO DROP TO THE UPPER 60S
OVERNIGHT.

ISOLATED THUNDERSTORMS ACROSS THE EASTERN PANHANDLE WILL MOVE
NORTHEAST INTO NORTH CENTRAL NEBRASKA TONIGHT. WITH THE DRY
CONDITIONS IN THE LOWER PART OF THE ATMOSPHERE...THE BIGGEST THREAT
FROM THESE THUNDERSTORMS WILL BE STRONG WIND GUSTS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOUTHEAST WINDS WILL TRANSPORT MOISTURE INTO THE AREA BRINGING A
SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY. SOME OF
THESE STORMS MAY HAVE HAIL...STRONG WINDS...AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

DDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brown

When
August 2, 9:30 PM CST
Where
Brown County, 11.07 mi S of Johnstown
Measured
0.88 in hail
Reported by
Public
Coordinates
42.410, -100.060

Hail, Rock

When
August 2, 10:00 PM CST
Where
Rock County, 7.39 mi NW of Bassett
Measured
0.88 in hail
Reported by
Public
Coordinates
42.650, -99.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125136, 125137.